Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS Denver/Boulder, CO

June 9, 2005Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 9, 2005, 5:15 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 5:15 PM MDT (23:15 UTC)
Expired
Jun 9, 2005, 6:00 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 25 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 092315
SVRBOU
COC001-005-031-100000-
/O.NEW.KBOU.SV.W.0095.050609T2315Z-050610T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO   
  DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF DENVER

* UNTIL 600 PM MDT

* AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL DENVER...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
  AFB...DENVER INTERNATIONAL AIRPORT...SOUTH CENTRAL THORNTON...     
  DENVER...COMMERCE CITY AND NORTHWESTERN AURORA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3989 10497 3968 10497 3970 10464 3989 10463

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 092333
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
533 PM MDT THU JUN 9 2005

COC001-005-031-100000-
/O.CON.KBOU.SV.W.0095.000000T0000Z-050610T0000Z/
ARAPAHOE CO-ADAMS CO-DENVER CO-
533 PM MDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR 
DENVER...SOUTHWESTERN ADAMS AND NORTHWESTERN ARAPAHOE COUNTIES...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER NORTH CENTRAL DENVER...MOVING NORTHEAST
AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCKLEY AFB...DENVER INTERNATIONAL AIRPORT...SOUTH CENTRAL 
THORNTON...SOUTHEASTERN NORTHGLENN...DENVER...COMMERCE CITY AND 
NORTHWESTERN AURORA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3989 10497 3968 10497 3970 10464 3989 10463

$$

RPK
000 
WWUS55 KBOU 100000
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT THU JUN 9 2005

COC001-005-031-100009-
/O.EXP.KBOU.SV.W.0095.000000T0000Z-050610T0000Z/
ARAPAHOE CO-ADAMS CO-DENVER CO-
600 PM MDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR DENVER...SOUTHWESTERN ADAMS 
AND NORTHWESTERN ARAPAHOE COUNTIES EXPIRED AT 600 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3989 10497 3968 10497 3970 10464 3989 10463

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:00 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 3:00 PM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU JUN 9 2005

.SHORT TERM...SEVERE THREAT APPEARS TO BE WANING AS THE DRYLINE HAS
SHIFTED INTO KANSAS...HOWEVER THERE IS STILL AN AREA OF WEAK
CONVERGENCE WITH GOOD MOISTURE BACK AS FAR AS STERLING AND AKRON.
EVEN IN THIS REGION THE THREAT APPEARS HIGHEST IN AREAS WITH MORE
SUN...MAINLY YUMA COUNTY SOUTHWARD. TEMPERATURES STRUGGLING ALONG
FRONT RANGE...BUT MOISTURE AND SHEAR ADEQUATE. WE SHOULD STILL SEE A
GOOD ROUND OF THUNDERSTORMS ALONG THE FRONT RANGE...BUT THE SEVERE
THREAT IS MARGINAL FOR THE NEXT FEW HOURS...THEN COOLER AIR COMES IN
FROM THE NORTH. THIS SHOULD INCREASE THE COVERAGE OF STORMS BUT END
THE SEVERE THREAT. QG FORCING THEN APPEARS TO BE THE DOMINANT FACTOR
AS WINDS DECREASE BEHIND THE ABOVE MENTIONED SURGE LATER TONIGHT.
THERE WILL PROBABLY BE SOME LIGHT SHOWERS AROUND...BUT IT LOOKS LIKE
LATE TONIGHT INTO FRIDAY MORNING WILL BE A BREAK IN THE ACTION.
FRIDAY AFTERNOON WILL SEE US IN A WEAK DEFORMATION ZONE WITH MOIST
ADIABATIC LAPSE RATES. MARGINAL...BUT IN A SATURATED AIRMASS THERE
SHOULD BE SOME EMBEDDED STORMS. GIVEN THE ARRANGEMENT OF THE
DEFORMATION ZONE AND LIGHT WINDS...THERE COULD BE A LOCALIZED HEAVY
RAIN THREAT. MAIN CHANGES WERE TO INCREASE POPS IN THE NORTHWEST
PART OF THE AREA OVERNIGHT...THEY HAD BEEN LOWER BUT APPEAR TO BE
FAVORED THIS EVENING. ALSO BROUGHT THE SNOW LEVEL...NOW AROUND 11
THOUSAND FEET...DOWN TO BETWEEN 9 AND 10 THOUSAND FEET OVERNIGHT.

.LONG TERM...FRIDAY NIGHT...THE FIRST OF TWO SHORT WAVE TROFS WILL
BE PASSING TO THE NORTH AND EAST OF THE CWFA.  MOST FVBL POPS WILL
OCCUR BEFORE MIDNIGHT WHERE THERE IS SOME LINGERING QG ASCENT AND
THE MOST FVBL INSTBY.  BEST WINDOW FOR PCPN LOOKS TO BE IN THE LATE
AFTN/EVNG.  AS FOR FRIDAY NIGHT INTO SATURDAY...MDLS SHOW SOME MID
LVL SUBSIDENCE IN THE WAKE OF THIS SYSTEM UNTIL AROUND 18Z.  BY THE
AFTN HOWEVER...SOUTHEASTERLY SFC WINDS START TO INCREASE AHEAD OF
THE NEXT APPROACHING STORM SYSTEM.  BY LATE SATURDAY AFTN...QG
ASCENT WILL BE INCRG FM THE WEST WITH A GOOD SFC CYCLONE PROGGED TO
ESTABLISH.  FCST CAPES OFF THE INTERACTIVE NAM SOUNDINGS RANGE FRM
500-700 J/KG WITH SOME DECENT SHEAR STILL PRESENT.  BEST CHC OF
STRONGER STORMS WILL LIKELY BE OVER SRN AND ERN SECTIONS OF THE
CWFA. FOR THIS REASON WILL MAINTAIN SCT POPS.  THE NEXT SYSTEM IS
PROGGED TO MOVE ACROSS THE CWFA LATE SATURDAY NIGHT INTO SUNDAY.
HAVE AGAIN BUMPED POPS TO A HIGHER SCT CATEGORY.  THIS SYSTEM LOOKS
DEEPER AND STRONGER THAN THE FIRST WAVE WITH BETTER QG ASCENT
THROUGH ABOUT 18Z SUNDAY...IF THE TIMING IS CORRECT.  MDLS ARE
FASTER THAN THE PRVS RUN IN TERMS OF TIMING SO MAIN ADJUSTMENTS TO
THE GRIDS WILL INVOLVE THIS.  BY SUNDAY NIGHT THE GFS KICKS THE
SECOND SYSTEM NORTH AND EAST. FOR THE START OF NEXT WEEK...A DRIER
AND MORE ZONAL FLOW CAN BE EXPECTED AS THE MDLS STILL START TO BRING
AN UPPER LVL RIDGE INTO THE WEST.  THIS IS ALREADY REFLECTED IN THE
GRIDS SO NO BIG CHANGES WILL BE NEEDED IN THE EXTENDED.
&&

.BOU...NONE

&&

GIMMESTAD/COOPER
Hazardous weather outlook, Jun 9, 11:03 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT THU JUN 09 2005

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT THU JUN 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN NORTHEASTERN
COLORADO. THE THREAT IS GREATEST EAST OF A LINE FROM BRIGGSDALE TO
LIMON. A PERSISTENT AREA OF CONVERGING WINDS LIES ACROSS LOGAN AND
WASHINGTON COUNTIES. THIS AREA IS EXPECTED TO BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND IT MAY SHIFT WESTWARD
TOWARD FORT MORGAN DURING THE AFTERNOON. FROM THIS AREA EASTWARD
THERE IS MUCH BETTER MOISTURE AND ALSO A BETTER WIND PROFILE FOR
SUPERCELL THUNDERSTORM DEVELOPMENT. THE PRIMARY THREATS TODAY WILL
BE VERY LARGE HAIL UP TO BASEBALL SIZE...UP TO 3 INCHES OF RAIN IN
AN HOUR...AND WIND GUSTS TO 70 MPH. IN AREAS FURTHER WEST TO THE
FOOTHILLS THERE IS LESS MOISTURE...SO THE THREAT OF SEVERE WEATHER
IS LOWER. THERE WILL STILL BE ENOUGH INSTABILITY FOR ONE OR TWO
SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAIN.  THE THREAT OF
SEVERE WEATHER WILL SHIFT EAST OF THE AREA BY MID EVENING...THOUGH
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE OVER NORTHERN COLORADO
THROUGH SUNDAY WITH A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS
MOVING ACROSS THE AREA.  THE FIRST ON FRIDAY WILL MAKE SHOWERS AND
THUNDERSTORMS LIKELY ACROSS THE AREA THROUGH THE EVENING.  THE
SECOND ON SATURDAY NIGHT AND SUNDAY WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS.  AN UPPER RIDGE WILL BEGIN TO MOVE INTO THE ROCKY
MOUNTAINS ON MONDAY AND BRING DRIER AND WARMER WEATHER TO THE AREA
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM.

GIMMESTAD/COOPER

In the hours before

Local storm report, Jun 9, 4:46 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             4 SW FORT COLLINS       40.51N 105.12W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

0419 PM     HAIL             W FORT COLLINS          40.56N 105.07W
06/09/2005  1.75 INCH        LARIMER            CO   TRAINED SPOTTER

            HORSETOOTH INLET BAY

0420 PM     HAIL             3 SW FORT COLLINS       40.52N 105.11W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             SW FORT COLLINS         40.56N 105.07W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             3 WSW FORT COLLINS      40.53N 105.12W
06/09/2005  1.50 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             2 WSW FORT COLLINS      40.54N 105.10W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0426 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/09/2005  1.75 INCH        LARIMER            CO   TRAINED SPOTTER

            DOWNTOWN.

0429 PM     HAIL             4 NW FORT COLLINS       40.60N 105.12W
06/09/2005  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

0429 PM     HAIL             5 W BELLVUE             40.63N 105.27W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

0430 PM     HAIL             2 NW FORT COLLINS       40.58N 105.09W
06/09/2005  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

&&

CBURROUG
Local storm report, Jun 9, 4:59 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
459 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             3 E FORT COLLINS        40.56N 105.01W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

0430 PM     HAIL             2 NW FORT COLLINS       40.58N 105.09W
06/09/2005  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

0429 PM     HAIL             5 W BELLVUE             40.63N 105.27W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

0429 PM     HAIL             4 NW FORT COLLINS       40.60N 105.12W
06/09/2005  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

0426 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/09/2005  1.75 INCH        LARIMER            CO   TRAINED SPOTTER

            DOWNTOWN.

0420 PM     HAIL             SW FORT COLLINS         40.56N 105.07W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             3 WSW FORT COLLINS      40.53N 105.12W
06/09/2005  1.50 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             2 WSW FORT COLLINS      40.54N 105.10W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             3 SW FORT COLLINS       40.52N 105.11W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0419 PM     HAIL             W FORT COLLINS          40.56N 105.07W
06/09/2005  1.75 INCH        LARIMER            CO   TRAINED SPOTTER

            HORSETOOTH INLET BAY

0412 PM     HAIL             4 SW FORT COLLINS       40.51N 105.12W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

&&

CBURROUG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:07 PM MDTSevere Thunderstorm WarningBOULarimer39 min
Jun 9, 4:35 PM MDTSevere Thunderstorm WarningBOULarimer, Weld28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.